Alert archive / New Mexico / High Wind Warnings in 2009

High Wind Warning 15, NWS Midland/Odessa, TX

March 5, 2009Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Mar 5, 2009, 2:53 AM MST for Eddy County, New Mexico. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 2009, 2:53 AM MST (09:53 UTC)
Expired
Mar 5, 2009, 11:00 AM MST
In force
8 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4882 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 050953
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 AM CST THU MAR 5 2009

...STRONG WINDS ACROSS THE GUADALUPE MOUNTAINS THIS MORNING...

.AN INCREASE IN WINDS IN THE MID LEVELS OF THE ATMOSPHERE WILL
BRING STRONG WINDS TO THE GUADALUPE MOUNTAINS THIS MORNING. EXPECT
SUSTAINED WINDS OF 35 TO 45 MPH WITH GUSTS NEAR 70 MPH. A GRADUAL
DECREASE IN THE WINDS IS EXPECTED THIS AFTERNOON. 

NMZ027-TXZ258-051800-
/O.NEW.KMAF.HW.W.0015.090305T0953Z-090305T1800Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
253 AM MST THU MAR 5 2009

...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 11 AM MST THIS MORNING. 

WEST TO SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS NEAR 70 MPH ARE
EXPECTED ACROSS THE GUADALUPE MOUNTAINS THIS MORNING. TRAVEL WILL
BE HAZARDOUS ALONG U.S. HIGHWAY 62 180 THROUGH GUADALUPE PASS...
ESPECIALLY FOR THOSE DRIVING HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
000 
WWUS74 KMAF 051646
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1046 AM CST THU MAR 5 2009

...HIGH WIND WARNING WILL BE ALLOWED TO EXPIRE AT 11 AM MST...

.A BELT OF STRONG MID LEVEL WINDS OVER THE GUADALUPE MOUNTAINS WILL 
CONTINUE TO MIGRATE NORTHWARD THROUGH THE DAY.  THEREFORE...STRONG
WINDS IN THE HIGHER ELEVATIONS OF THE GUADALUPE MOUNTAINS WILL
CONTINUE TO DECREASE. HIGH WINDS ARE NOT EXPECTED IN THE GUADALUPE
MOUNTAINS THIS AFTERNOON...SO THE HIGH WIND WARNING WILL BE
ALLOWED TO EXPIRE AT 11 AM MST.

NMZ027-TXZ258-051800-
/O.CON.KMAF.HW.W.0015.000000T0000Z-090305T1800Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
946 AM MST THU MAR 5 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

WEST TO SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS NEAR 60 MPH
WILL CONTINUE TO DECREASE THROUGHOUT THE GUADALUPE MOUNTAINS. 
THEREFORE...THE HIGH WIND WARNING WILL BE ALLOWED TO EXPIRE AT 11
AM MST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING.  SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Mar 4, 10:41 PM MST, 4 hours 12 minutes earlier.

Area forecast discussion, Mar 4, 10:41 PM MST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1141 PM CST WED MAR 4 2009

.DISCUSSION...
SEE 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
RADAR INDICATES MODEST LOW LEVEL JET FORMING WITH 45KTS AROUND
1KFT AGL WHILE DWPNTS HAVE INCREASED TO 40 AS FAR N AS MAF. STILL
VFR CONDITIONS OVER NIGHT AS LOW LEVEL WINDS EXPECTED TO TURN W.
HAVE OPTED TO INCLUDE A MENTION OF LLWS AT INK/PEQ WHERE LIGHTEST
SFC WINDS ARE EXPECTED. OTHERWISE WINDS WILL INCREASE FROM THE SW BY
AFTERNOON NEARING 20KTS AT TIMES.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
     GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

TX...FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
     GUADALUPE MOUNTAINS.

&&

06
Hazardous weather outlook, Mar 4, 11:52 AM MST, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1252 PM CST WED MAR 4 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1252 PM CST WED MAR 4 2009 /1152 AM MST WED MAR 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

UNSEASONABLY WARM TEMPERATURES ALONG WITH DRY AND WINDY CONDITIONS
WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON
ACROSS THE GUADALUPE MOUNTAINS. A RED FLAG WARNING REMAINS IN
EFFECT FROM 1 PM TO 7 PM MST TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FIRE WEATHER CONCERNS WILL INCREASE ACROSS THE GUADALUPE MOUNTAINS
AND PLAINS OF SOUTHEASTERN NEW MEXICO ON THURSDAY AS RECORD AND
NEAR RECORD HIGH TEMPERATURES AND LOW HUMIDITIES COMBINE TO
PRODUCE VERY HIGH FIRE DANGER. A FIRE WEATHER WATCH REMAINS IN
EFFECT FOR THIS AREA THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 5:39 AM MSTFire Weather WatchMAF23 hr
Mar 5, 5:39 AM MSTFire Weather WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 12 more47 hr
Mar 5, 5:39 AM MSTRed Flag WarningMAFAndrews, Borden, Dawson, Gaines, Howard, Martin and 2 more12 hr

Nearby

High Wind Warnings in New Mexico, 2009High Wind Warnings in Texas, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.